NEW MEMBERS, PLEASE FILL IN THE FOLLOWING TEMPLATE. This is so that we can more easily track symptoms and hopefully find patterns in our syndrome. This will also help others understand your background and situation.
Where are you from (country)? USA
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) I found it through a friend Devolution, from the Accne.org forums specifically about Accutane and it’s side effects.
What is your current age, height, weight? This is effecting my younger brother. He is 26 5 feet 8 inches and weighs around 135-140 pounds.
Do you excercise regularly? If so, what type of excercise? Prior to taking accutane (isotretinoin) we were working out together 4-5 times a week. He tries to exercise about 2-3 times a week but I think now it’s been about 1-2 times in the past two weeks.
What type of diet do you eat (vegetarian, meat eater, raw, fast-food/organic healthy)? Recently we’ve adjusted to a more healthier diet of vegetables steamed low protein and lots of water. On top of seeing a Natural path he’s taking natural supplements.
Why did you take Finasteride (hair loss, BPH, other)? He took isotretinoin because he wanted to clear up his accne.
For how long did you take Finasteride (weeks/months/years)? He only took 1 dose at 20mg in May, it’s been 3 months so far. We’re on a detox liver program suggested by two natural paths for about 2 weeks at the moment.
How old were you, and WHEN (date) did you start Finasteride? He is 26
How old were you when you quit, and WHEN (date) did you quit? He quit the same day he took it. Only one dose, but felt his body change within the day so he stopped.
How did you quit (cold turkey or taper off)? He stopped because he said he could immediately feel his face start to dry and the biggest issue was he said his eyes were constantly burning. It almost seemed like there was sand in his eyes. He noted that this feeling was from the start of taking it to right when we started the detox program it started to get a bit better, not as much burning but still irritation. He does have days when it feels “oily” . I’ll go into detail as to what I suspect.
What type of Finasteride did you use – Propecia, Proscar, Fincar or other generic? Isotretinoin the US version of Accutane.
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? I believe he was on the 40mg a day script, but he only took 1 dose at 20mg.
How long into your use of Finasteride did you notice the onset of side effects? He noticed it within 8 hours or less.
What side effects did you experience while on the drug that have yet to resolve since discontinuation? He was a normal guy, happy go lucky for the most part, perhaps there were underlying issues of confidence and self esteem that I did not really pick up on, but currently he feels the following that I’ve never seen or heard him speak of before: Anxiety, Depression, Suicide, Brain Fog, Joint Pain, dry skin, DRY EYES, headaches, ringing in the ears, Body temperature regulation, vision blurriness, Dry Mouth, Floaters.
Put an X beside all that apply:
[x ] Loss of Libido / Sex Drive (maybe)
Erectile Dysfunction (maybe)
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability to Ejaculate / Orgasm
Reduced Sperm Count / Motility
[x ] Emotional Blunting / Emotionally Flat
[x ] Difficulty Focusing / Concentrating
[x ] Memory Loss / Forgetfullness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
[x ] Lack of Motivation / Feeling Passive / Complacency
[x ] Extreme Anxiety / Panic Attacks
[x ] Severe Depression / Melancholy
[x ] Suicidal Thoughts
[x ] Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
[x ] Joint Pain
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
[x ] Constipation / “Poo Pellets” (initially, but after we started detox bowel movements have become regular)
[x ] Vision - Acuity Decrease / Blurriness
[x ] Increased hair loss
[x ] Lowered body temperature (there was a day in the first month where he told me his body couldn’t regular it’s temperature) I’d say it was like 1-2 weeks of him taking it.
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? So far he’s been seeing a natural path that has him taking a variety of supplements. He was also doing acupuncture, sauna therapy, and running in attempts to detox the Vitamin A from his system.
If you have pre or post-Finasteride bloodtests, what hormonal changes have you encountered since discontinuing the drug (pls post your test results in the “Blood Tests” section and link to them in your post)? I’d have to ask if I can post his blood work, but the results were normal. NO real signs that would suggest to a general practitioner there needed additional analysis done. However, I did find someone named Lewis Rowlands who works with a world renown Dr. L Wilson and we did a hair analysis. The hair analysis suggested several things like adrenal burn out, copper toxicity, and more. Our next step is to wait for Lewis and Dr. Wilson to provide us with a treatment plan to reverse these symptoms. I feel pretty positive about it because it’s still early that there have been several signs of change in random days. i’m trying to key in on what we do that makes him feel that way.
Anything not listed in the above questions you’d like to share about your experience with Finasteride?
Tell us your story, in your own words, about your Finasteride usage and side effects experienced while on/off the drug.
My brother is a 26 year old normal guy who had a fixation on his accne. He sought out a dermatologist looking for answers and was recommended isotretinoin. He had several discussions with my parents and several with myself about taking this particular drug. He did the research and knew it was pretty bad, but ultimately figured he would not be in the 1% that experiences side effects.
There was one instance of us talking about this at the gym and i told him if he didn’t feel comfortable taking it just call the derm back and tell her you aren’t and its not a big deal. He felt bad that they had already ordered it and in my mind looking back we would of gone down this road at some point. On a side note, About a month into his side effect I reached out to several dermatologist asking them two questions. 1) I told them my brother has tried everything to cure his accne what would you suggest, and they all responded with Accutane. 2) I asked what happens if there are side effects and they said, it’s only 1% of the population that experience this and if they do they will dissipate. So to my point, if it wasn’t now we as a family were going to go through this, it would of been at some point. That to me is an underlying issue of self image.
Here are another set if variables that cascaded things. After taking the 1 dose of 20mg of isotretinoin, He went back to the derm and was prescribed doxycycline. I think he took doxycycline for a little bit and just got off of everything completely. We also ended up playing soccer a couple of days and i’m not sure if the exposure to sun did anything to that as well. Also, three weeks later he did end up drinking heavy.
This has taken over my families life. We were going from functioning to on the edge. We never know what kind of person we’re getting when he wakes up. Angry, Sad, Anxious, Suicidal you name it we are experiencing it. One thing that seems strange is that I tend to see him ruminate in the feelings only when it gets time for him to go to work. I’m not sure if theres a trigger there that makes him fall in to that but who knows. He also spoke with the lead pharmacist at his hospital who has spent a great a mount of time previously at UCSF. He mentioned that the half life is two to three weeks, but with a drug like accutane you’re looking at it cycling in your system for potentially a a full month and a half depending on each person.